NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

Which of these is part of the UK "Sepsis Six"?

  1. AWaiting for a chest X-ray before antibiotics
  2. BRestricting IV fluids
  3. CGiving a sedative
  4. DMeasuring urine output
2.Nursing fundamentalsHard

In English law, giving a treatment to a competent adult who has clearly refused it may amount to:

  1. ABreach of an employment contract
  2. BDefamation of character
  3. CTheft
  4. DBattery (trespass to the person)
3.Infection control & patient safetyMedium

A patient on nasal cannula oxygen has dry lips. Which product should the nurse offer?

  1. AA scented petroleum ointment
  2. BA water-based lip lubricant
  3. CPetroleum jelly
  4. DAn oil-based lip balm
4.Infection control & patient safetyHard

A patient with pulmonary tuberculosis has been on treatment. Which findings usually allow airborne isolation to end?

  1. AThe cough has stopped, even with no sputum tests
  2. BThree negative sputum smears, clinical improvement and continued therapy
  3. CThe patient has been in hospital for one week and has taken every dose of medicine
  4. DOne negative chest x-ray after starting treatment
5.Prioritization & delegationMedium

An arterial blood gas shows pH 7.28, PaCO₂ 40 mmHg (5.3 kPa) and HCO₃⁻ 16 mEq/L (mmol/L). How should the nurse interpret it?

  1. ARespiratory acidosis
  2. BMetabolic acidosis
  3. CRespiratory alkalosis
  4. DMetabolic alkalosis
6.Prioritization & delegationHard

At 08:00 a nurse has four tasks. Which order is best?

  1. AUpdate care plans, give insulin with breakfast, give routine medications, check the patient with a falling SpO₂
  2. BGive insulin with breakfast, update care plans, check the patient with a falling SpO₂, give routine medications
  3. CCheck the patient with a falling SpO₂, give insulin with breakfast, give routine medications, update care plans
  4. DGive routine medications, check the patient with a falling SpO₂, update care plans, give insulin with breakfast
7.Clinical nursingMedium

What is the best way to protect the heels of a bed-bound patient from pressure damage?

  1. ARest the heels on a rolled-up towel
  2. BMassage the heels firmly several times a day to help circulation
  3. COffload the heels so they do not touch the mattress
  4. DApply a tight bandage to the heels
8.Clinical nursingHard

A potassium result of 6.9 mmol/L comes back on a well patient with a normal ECG, and the laboratory reports that the sample was haemolysed. What is the best action?

  1. AStart a potassium supplement
  2. BGive IV insulin and glucose straight away
  3. CRepeat the blood test promptly, as haemolysis can falsely raise potassium
  4. DIgnore the result because the patient looks well and the ECG is normal
9.Lab values & electrolytesMedium

A patient who has been vomiting for two days has a BUN of 32 mg/dL (urea 11.4 mmol/L) and a normal creatinine. What is the most likely cause?

  1. ALow-protein diet
  2. BDehydration
  3. COverhydration
  4. DLiver failure
10.Lab values & electrolytesHard

A patient using an insulin pump has a glucose of 300 mg/dL (16.7 mmol/L) that has not fallen 2 hours after a correction bolus through the pump. Blood ketones are 1.8 mmol/L. What is the most likely problem and action?

  1. AInsulin delivery failure; inject a correction dose by pen and change the set
  2. BInsulin overdose from the pump; suspend the pump and stop all insulin for a day
  3. CRebound after a hypo; give fast-acting carbohydrate and recheck in 15 minutes
  4. DNormal pump function; wait for the next mealtime bolus to lower the glucose
11.PharmacologyMedium

How should a topical corticosteroid cream usually be applied?

  1. AUnder a tight plastic dressing every night without advice
  2. BAs a thick layer over the whole body
  3. CAs a thin layer to the affected area only, as directed
  4. DOn broken, infected skin to speed healing
12.PharmacologyHard

Why is gentamicin dosing monitored with blood levels?

  1. AIt only works at very high concentrations
  2. BIt is metabolised entirely by the liver, so liver function decides the dose
  3. CIt is nephrotoxic and ototoxic with a narrow therapeutic index
  4. DIt causes severe hypoglycaemia
13.Med-surg: cardiovascular & respiratoryMedium

A patient with heart failure asks why salt is being limited. Which explanation is correct?

  1. ASodium raises the heart rate during sleep
  2. BSodium stops the diuretic tablets from being absorbed properly
  3. CSodium directly weakens the contracting heart muscle
  4. DSodium makes the body retain water, which adds to congestion
14.Med-surg: cardiovascular & respiratoryHard

A patient on a morphine PCA after surgery is very drowsy, with a respiratory rate of 7/min and pinpoint pupils. SpO₂ is 89%. What should the nurse do first?

  1. AGive a sedative to keep the patient comfortable
  2. BEncourage the patient to keep pressing the PCA button for comfort
  3. CLeave the patient to sleep and recheck the observations in an hour
  4. DStop the PCA, support breathing, give oxygen and get naloxone
15.Med-surg: neuro, endocrine & renalMedium

Before surgery for a phaeochromocytoma, why is an alpha-blocker started before any beta-blocker?

  1. AThe order of the two drugs makes no difference
  2. BBeta-blockers given first would make the tumour grow faster
  3. CA beta-blocker alone can cause a dangerous rise in BP
  4. DAlpha-blockers lower the blood glucose before surgery
16.Med-surg: neuro, endocrine & renalHard

A patient with myasthenia gravis took extra pyridostigmine doses. They now have more weakness, heavy salivation, sweating, diarrhoea, small pupils and a slow pulse. What is most likely?

  1. AA cholinergic crisis from too much medication
  2. BA myasthenic crisis from too little medication
  3. CA normal response to a higher dose
  4. DAn allergic reaction to the drug
17.Med-surg: GI, perioperative & oncologyMedium

How should a patient use an incentive spirometer after surgery?

  1. ABreathe quickly in and out ten times in a row
  2. BBreathe in slowly and deeply, then hold briefly
  3. CUse it once a day, just before going to sleep at night
  4. DBlow out as hard and as fast as possible
18.Med-surg: GI, perioperative & oncologyHard

On day 6 after abdominal surgery, a patient says something "gave way" when coughing, and bowel is visible through the wound. What should the nurse do immediately?

  1. APush the bowel back gently and tape the wound edges together firmly
  2. BGive the patient a light meal to calm them while waiting for the team
  3. CLeave the wound uncovered and sit the patient fully upright in bed
  4. DCover with saline-soaked sterile dressings, bend the knees, call the surgeon
19.Maternity & obstetric nursingMedium

A breastfeeding mother asks how she will know her baby is getting enough milk. Which sign is reassuring by day 5 or 6?

  1. AHer breasts never feel full
  2. BThe baby feeds for exactly 5 minutes each side
  3. CAt least 6 wet nappies a day and yellow stools
  4. DThe baby sleeps for 8 hours without feeding
20.Maternity & obstetric nursingHard

A woman with gestational diabetes was on insulin during pregnancy. What change in her insulin needs is expected right after birth?

  1. AShe will need lifelong insulin
  2. BThey double because of the stress of birth, so the insulin dose is increased
  3. CThey fall quickly, so glucose is monitored and insulin is often stopped
  4. DThey stay the same for 6 weeks
21.Pediatric nursingMedium

When is the best time to tell a 2-year-old about an upcoming procedure?

  1. ANot at all, to avoid upsetting the child beforehand
  2. BThe day before, with a detailed explanation
  3. CJust before it happens, in simple, concrete words
  4. DAbout a week before, so there is time to get used to it
22.Pediatric nursingHard

Which child on the renal ward should the nurse assess first?

  1. AA 4-year-old with nephrotic syndrome and mild puffy eyelids, stable since admission
  2. BA 2-year-old after hypospadias repair with clear urine in the catheter bag
  3. CA 7-year-old with glomerulonephritis who has a severe headache and blurred vision
  4. DA 6-year-old on IV antibiotics for a UTI who has had no fever for 24 hours
23.Mental health nursingMedium

How does obsessive-compulsive personality disorder differ from obsessive-compulsive disorder?

  1. APeople with it always feel that their behaviour is senseless and unwanted
  2. BIt always involves repeated hand washing and checking rituals
  3. CIt starts suddenly in later life after a stressful event and goes away on its own within a few months
  4. DIt is a lasting pattern of perfectionism and control without true obsessions and compulsions
24.Mental health nursingHard

A patient on olanzapine has gained 8 kg in 3 months and reports thirst and passing urine frequently. What should the nurse do?

  1. AStop the olanzapine straight away without telling the prescriber
  2. BReassure him that this is unrelated to the drug
  3. CAdvise him to drink less water
  4. DArrange a blood glucose test and inform the prescriber
25.Nursing math & unit conversionsMedium
111.6384 kg? kground to 0.1 kg

Practice exercise (made-up values, not clinical guidance). A weight conversion gives 111.6384 kg. The rule in this exercise is that weights are rounded to the nearest tenth of a kilogram. What value x do you record?

111.6384 kg
x = kg
26.Nursing math & unit conversionsHard
10 mcg/min? mg/h1 h = 60 min1 mg = 1000 mcg

Practice exercise (made-up values, not clinical guidance). An infusion delivers 10 mcg/min. Express this dose rate D in mg/h.

10 mcg/min1 h = 60 min1 mg = 1000 mcg
D = mg/h
27.Dosage calculationsMedium
1 g+ 4.2 mLV = ? mL

A vial contains 1 g of powder. The label says: add 4.2 mL of water for injection to give a total volume of 5 mL. The prescription is 240 mg. What volume V of the reconstituted solution do you give?

1 g+ 4.2 mL → 5 mL240 mg
V = mL
28.Dosage calculationsHard
10 mg/1 mLV = ? mL

A patient weighs 44 lb. The prescription is 5 mg/kg as a single dose, and the stock contains 10 mg in 1 mL. Using 1 kg = 2.2 lb, what volume V do you give?

44 lb5 mg/kg10 mg/1 mL1 kg = 2.2 lb
V = mL
29.IV infusion ratesMedium
1500 mL20 gtt/mL5 h? gtt/min

Infuse 1500 mL over 5 hours with a giving set of 20 gtt/mL. Find the drip rate R in drops per minute.

1500 mL5 h20 gtt/mL
R = gtt/min
30.IV infusion ratesHard
100 mg500 mL15 mL/h? mg/h

A bag contains 100 mg of a drug in 500 mL and runs at 15 mL/h. How many milligrams per hour D does the patient receive?

100 mg/500 mL15 mL/h
D = mg/h
31.Pediatric & critical-care dosingMedium
10 000 units250 mLheparin? mL/h56 kg14 units/kg/h

Practice exercise (made-up values, not clinical guidance). A bag contains 10 000 units of heparin in 250 mL. The order is 14 units/kg/h for a patient who weighs 56 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

10 000 units/250 mL14 units/kg/h56 kg
R = mL/h
32.Pediatric & critical-care dosingHard
800 mg500 mLdopamine38 mL/h93 kg? mcg/kg/min

Practice exercise (made-up values, not clinical guidance). A dopamine infusion of 800 mg in 500 mL runs at 38 mL/h. The patient weighs 93 kg. What dose D in mcg/kg/min is the patient receiving? Round to one decimal place.

800 mg/500 mL38 mL/h93 kg
D = mcg/kg/min
33.IV fluids & fluid balanceMedium
IntakeOutput8-hour shifttea150 mLsoup180 mLIV infusion125 mL/h × 8 hIV antibiotic2 × 50 mLurine175 mLurine175 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the total intake I in mL.

tea: 150 mLsoup: 180 mLIV infusion: 125 mL/h × 8 hIV antibiotic: 2 × 50 mL
I = mL
34.IV fluids & fluid balanceHard
500 mL→ 200 mL/hstart 17:00ttotal​ = ? h80 mL/h × 4 h

Practice exercise (made-up values, not clinical guidance). A 500 mL infusion starts at 17:00 at 80 mL/h. After 4 hours the rate is changed to 200 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

500 mL80 mL/h · 4 h200 mL/h
t = h
35.Clinical assessment scoresMedium
mildmoderatesevere

Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury opens the eyes when spoken to, talks in sentences but is confused and shows as the best motor response: withdraws the limb from pressure (normal flexion). Work out the GCS and classify the head injury by it. Click your answer.

  1. 1mild
  2. 2moderate
  3. 3severe
36.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 12/min, SpO₂ 96% on room air, blood pressure 118/70 mmHg, pulse 70/min, alert, temperature 37.2 °C. Which clinical risk group does the patient fall into? Click it.

RR 12SpO₂ 96%airSBP 118HR 70AT 37.2 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
37.Arterial blood gas interpretationMedium

Practice values: Na⁺ 134 mmol/L, glucose 8.8 mmol/L and urea 5.8 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 134 mmol/Lglucose 8.8 mmol/Lurea 5.8 mmol/L
Osm = mOsm/kg
38.Arterial blood gas interpretationHard
pH7.357.457.23PaCO₂mmHg354522HCO₃⁻mmol/L22269added normal-gap acidosispure high-gap acidosisadded metabolic alkalosis

A practice gas shows pH 7.23, PaCO₂ 22 mmHg (2.9 kPa) and HCO₃⁻ 9 mmol/L, with Na⁺ 132 and Cl⁻ 90 mmol/L. Use the anion gap and the delta ratio to click the best interpretation.

pH 7.23PaCO₂ 22 mmHg (2.9 kPa)HCO₃⁻ 9 mmol/LNa⁺ 132 mmol/LCl⁻ 90 mmol/L
  1. 1added normal-gap acidosis
  2. 2pure high-gap acidosis
  3. 3added metabolic alkalosis
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval on this lead II strip, in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QT = s
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVasystolepulseless electrical activity (PEA)ventricular fibrillationsinus tachycardia

A monitored patient is found unresponsive and not breathing normally, and no carotid pulse can be felt. The monitor shows this organised rhythm. What is this situation called? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1asystole
  2. 2pulseless electrical activity (PEA)
  3. 3ventricular fibrillation
  4. 4sinus tachycardia

3Solutions

1.Nursing fundamentals

Answer: D · Measuring urine output

Why this is the answer

The Sepsis Six are: give oxygen if needed, take blood cultures, give IV antibiotics, give IV fluids, check lactate and monitor urine output, ideally within the first hour.

Answer

D · Measuring urine output
2.Nursing fundamentals

Answer: D · Battery (trespass to the person)

Why this is the answer

Touching or treating a person without valid consent can be battery, even if the treatment was meant to help. This is why consent is needed before care.

Answer

D · Battery (trespass to the person)
3.Infection control & patient safety

Answer: B · A water-based lip lubricant

Why this is the answer

Petroleum- and oil-based products can increase the risk of burns or fire in an oxygen-rich setting. A water-based lubricant is used instead.

Answer

B · A water-based lip lubricant
4.Infection control & patient safety

Answer: B · Three negative sputum smears, clinical improvement and continued therapy

Why this is the answer

Airborne precautions usually continue until the patient is on effective therapy, is improving clinically and has three negative sputum smears for acid-fast bacilli, according to policy.

Answer

B · Three negative sputum smears, clinical improvement and continued therapy
5.Prioritization & delegation

Answer: B · Metabolic acidosis

Why this is the answer

The pH is low (acidosis), the PaCO₂ is normal and the bicarbonate is low, so the cause is metabolic. Causes include diabetic ketoacidosis, sepsis and kidney failure.

Answer

B · Metabolic acidosis
6.Prioritization & delegation

Answer: C · Check the patient with a falling SpO₂, give insulin with breakfast, give routine medications, update care plans

Why this is the answer

A falling SpO₂ is a possible breathing problem and comes first. Insulin must be matched to the meal, routine medications have a time window, and documentation such as care plans comes last.

Answer

C · Check the patient with a falling SpO₂, give insulin with breakfast, give routine medications, update care plans
7.Clinical nursing

Answer: C · Offload the heels so they do not touch the mattress

Why this is the answer

Heels are a common pressure ulcer site. Offloading devices or pillows under the calves keep the heels free of the mattress; massage over bony prominences can damage tissue.

Answer

C · Offload the heels so they do not touch the mattress
8.Clinical nursing

Answer: C · Repeat the blood test promptly, as haemolysis can falsely raise potassium

Why this is the answer

Haemolysis in the tube releases intracellular potassium, giving a falsely high reading. The result still needs prompt repeating and review, because true hyperkalaemia cannot be excluded.

Answer

C · Repeat the blood test promptly, as haemolysis can falsely raise potassium
9.Lab values & electrolytes

Answer: B · Dehydration

Why this is the answer

When the body is short of fluid, the kidneys reabsorb more urea, so the BUN rises out of proportion to creatinine (a BUN-to-creatinine ratio above 20:1). Liver failure and a low-protein diet lower the BUN.

Answer

B · Dehydration
10.Lab values & electrolytes

Answer: A · Insulin delivery failure; inject a correction dose by pen and change the set

Why this is the answer

A high glucose that does not respond to a pump bolus, with rising ketones, suggests a kinked, blocked or dislodged cannula. Because pumps use only rapid-acting insulin, DKA can develop within hours. The usual advice is to give a correction dose by pen or syringe, change the infusion set, check glucose and ketones often, and seek help if ketones keep rising or vomiting starts.

Answer

A · Insulin delivery failure; inject a correction dose by pen and change the set
11.Pharmacology

Answer: C · As a thin layer to the affected area only, as directed

Why this is the answer

Thin application to affected skin limits systemic absorption and skin atrophy. Occlusive dressings increase absorption and are used only when prescribed.

Answer

C · As a thin layer to the affected area only, as directed
12.Pharmacology

Answer: C · It is nephrotoxic and ototoxic with a narrow therapeutic index

Why this is the answer

Aminoglycosides like gentamicin can damage the kidneys and the inner ear. They are cleared renally, so levels rise in kidney impairment and are monitored.

Answer

C · It is nephrotoxic and ototoxic with a narrow therapeutic index
13.Med-surg: cardiovascular & respiratory

Answer: D · Sodium makes the body retain water, which adds to congestion

Why this is the answer

Sodium retention leads to water retention, increasing circulating volume, preload and congestion. Limiting sodium and, in some patients, fluid helps control oedema and breathlessness. The exact limits are set by the prescriber.

Answer

D · Sodium makes the body retain water, which adds to congestion
14.Med-surg: cardiovascular & respiratory

Answer: D · Stop the PCA, support breathing, give oxygen and get naloxone

Why this is the answer

Sedation and slow breathing are warning signs of opioid toxicity. The nurse stops the opioid, stimulates the patient, opens the airway, gives oxygen, calls for help and gives naloxone per protocol. Naloxone is short-acting, so the patient is monitored for recurrence.

Answer

D · Stop the PCA, support breathing, give oxygen and get naloxone
15.Med-surg: neuro, endocrine & renal

Answer: C · A beta-blocker alone can cause a dangerous rise in BP

Why this is the answer

Blocking beta receptors alone leaves catecholamines acting on alpha receptors, causing severe vasoconstriction and a hypertensive crisis. Alpha blockade, such as with phenoxybenzamine, comes first, and a beta-blocker may be added later for tachycardia.

Answer

C · A beta-blocker alone can cause a dangerous rise in BP
16.Med-surg: neuro, endocrine & renal

Answer: A · A cholinergic crisis from too much medication

Why this is the answer

Too much cholinesterase inhibitor causes a cholinergic crisis: weakness plus muscarinic effects such as salivation, sweating, diarrhoea, miosis and bradycardia. A myasthenic crisis is weakness from under-treatment or triggers. Both can cause respiratory failure, so the airway is the priority.

Answer

A · A cholinergic crisis from too much medication
17.Med-surg: GI, perioperative & oncology

Answer: B · Breathe in slowly and deeply, then hold briefly

Why this is the answer

Slow, deep inspiration with a short hold expands the alveoli and helps prevent atelectasis. It is repeated regularly while awake, together with coughing and good pain control.

Answer

B · Breathe in slowly and deeply, then hold briefly
18.Med-surg: GI, perioperative & oncology

Answer: D · Cover with saline-soaked sterile dressings, bend the knees, call the surgeon

Why this is the answer

Evisceration is a surgical emergency. Cover the organs with sterile, saline-moistened dressings, place the patient in a low Fowler's position with knees flexed to reduce tension, keep them nil by mouth, monitor for shock and call the surgeon. Never try to replace the organs.

Answer

D · Cover with saline-soaked sterile dressings, bend the knees, call the surgeon
19.Maternity & obstetric nursing

Answer: C · At least 6 wet nappies a day and yellow stools

Why this is the answer

Signs of adequate intake include 6 or more wet nappies and several yellow stools a day by day 5 or 6, steady weight gain and a content baby after feeds. Most babies regain birth weight by about 2 weeks.

Answer

C · At least 6 wet nappies a day and yellow stools
20.Maternity & obstetric nursing

Answer: C · They fall quickly, so glucose is monitored and insulin is often stopped

Why this is the answer

The placenta produced the hormones that caused insulin resistance. After birth, glucose usually returns to normal, so insulin is often stopped and glucose is checked. She needs a glucose test some weeks after birth and long-term screening for type 2 diabetes.

Answer

C · They fall quickly, so glucose is monitored and insulin is often stopped
21.Pediatric nursing

Answer: C · Just before it happens, in simple, concrete words

Why this is the answer

Toddlers do not understand future time, so preparation long in advance only creates anxiety. A short, honest explanation immediately before, with a parent present and a comfort object, works best.

Answer

C · Just before it happens, in simple, concrete words
22.Pediatric nursing

Answer: C · A 7-year-old with glomerulonephritis who has a severe headache and blurred vision

Why this is the answer

Severe headache and visual disturbance in glomerulonephritis suggest hypertensive encephalopathy, which can lead to seizures. The other children are stable or improving.

Answer

C · A 7-year-old with glomerulonephritis who has a severe headache and blurred vision
23.Mental health nursing

Answer: D · It is a lasting pattern of perfectionism and control without true obsessions and compulsions

Why this is the answer

In OCPD, rigid perfectionism, orderliness and control are part of the personality and usually feel right to the person. In OCD, the person has intrusive obsessions and compulsions that they usually find distressing.

Answer

D · It is a lasting pattern of perfectionism and control without true obsessions and compulsions
24.Mental health nursing

Answer: D · Arrange a blood glucose test and inform the prescriber

Why this is the answer

Olanzapine can cause weight gain, insulin resistance and new diabetes. Thirst and polyuria suggest hyperglycaemia, so glucose is checked and the prescriber reviews the treatment.

Answer

D · Arrange a blood glucose test and inform the prescriber
25.Nursing math & unit conversions

Answer: x = 111.6 kg

Rounding: look at the digit just after the place you round to: 5 or more rounds up, 4 or less leaves the digit as it is. Round only the final answer, never the steps. Typical exam rules: volumes of 1 mL or more to the nearest tenth, volumes below 1 mL to the nearest hundredth, drip rates to whole drops and weights to one decimal place; always follow the rule the question states.

Digit in the tenths place

111.6384 → 6

Only the next digit decides

111.6384 → 3
3 is 4 or less, so 6 stays.
The digits after it (84) are ignored: round once, never step by step.

Round

x = 111.6 kg

Answer

x = 111.6 kg
26.Nursing math & unit conversions

Answer: D = 0.6 mg/h

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Set up the chain

D = 10 mcg/min × (60 min/1 h) × (1 mg/1000 mcg)

Calculate

D = 10·60/1000 = 0.6 mg/h

Answer

D = 0.6 mg/h
27.Dosage calculations

Answer: V = 1.2 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Concentration after mixing

1000 mg/5 mL = 200 mg/mL

Volume

V = 240/200 = 1.2 mL

Answer

V = 1.2 mL
28.Dosage calculations

Answer: V = 10 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Weight in kg

44/2.2 = 20 kg

Dose

5·20 = 100 mg

Volume

V = (100/10)·1 = 10 mL

Answer

V = 10 mL
29.IV infusion rates

Answer: R = 100 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

5·60 = 300 min

Drip rate

R = 1500·20/300 = 100 gtt/min

Answer

R = 100 gtt/min
30.IV infusion rates

Answer: D = 3 mg/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Concentration

100/500 = 0.2 mg/mL

Dose rate

D = 0.2·15 = 3 mg/h

Answer

D = 3 mg/h
31.Pediatric & critical-care dosing

Answer: R = 19.6 mL/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units per hour

14·56 = 784 units/h

Concentration

10 000/250 = 40 units/mL

Pump rate

R = 784/40 = 19.6 mL/h

Answer

R = 19.6 mL/h
32.Pediatric & critical-care dosing

Answer: D = 10.9 mcg/kg/min

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

800 000/500 = 1600 mcg/mL

Micrograms per minute

38·1600 = 60800 mcg/h
60800/60 = 1013 mcg/min

Per kilogram

D = 1013/93 = 10.9 mcg/kg/min

Answer

D = 10.9 mcg/kg/min
33.IV fluids & fluid balance

Answer: I = 1430 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Add the intake

oral: 150 + 180 = 330 mL
IV infusion: 125·8 = 1000 mL
IV antibiotic: 2·50 = 100 mL
I = 1430 mL

Answer

I = 1430 mL
34.IV fluids & fluid balance

Answer: t = 4.9 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

80·4 = 320 mL
500 − 320 = 180 mL left

Second part

180/200 = 0.9 h

Total time

t = 4 + 0.9 = 4.9 h

Answer

t = 4.9 h

That is about 4 h 54 min, so the bag runs out at about 21:54.

35.Clinical assessment scores

Answer: moderate

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Score each area

E: opens the eyes when spoken to → 3
V: talks in sentences but is confused → 4
M: withdraws the limb from pressure (normal flexion) → 4

Add

GCS = 3 + 4 + 4 = 11

Severity

GCS 11 → moderate

Answer

moderate
36.Clinical assessment scores

Answer: low

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 12/min → 0
SpO₂ 96% → 0
on air → 0
SBP 118 mmHg → 0
HR 70/min → 0
alert (A) → 0
T 37.2 °C → 0

Total and red scores

NEWS2 = 0 + 0 + 0 + 0 + 0 + 0 + 0 = 0
No parameter scores 3.

Risk group

low

Answer

low
37.Arterial blood gas interpretation

Answer: Osm = 283 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·134 + 8.8 + 5.8 = 282.6 ≈ 283 mOsm/kg

Answer

Osm = 283 mOsm/kg
38.Arterial blood gas interpretation

Answer: pure high-gap acidosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 132 − (90 + 9) = 33

Delta ratio

(33 − 12)/(24 − 9) = 1.4
pure high-gap acidosis

Answer

pure high-gap acidosis
39.ECG rhythm strip interpretation

Answer: QT = 0.38 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

9.5 small boxes from the start of the QRS to the end of the T wave

Convert

QT = 9.5 × 0.04 s = 0.38 s

Answer

QT = 0.38 s

A rough rule: at normal rates the QT should be less than half the R–R interval (here R–R = 0.76 s).

40.ECG rhythm strip interpretation

Answer: pulseless electrical activity (PEA)

Pulseless electrical activity (PEA): PEA cannot be seen on a strip. The monitor shows organised electrical activity (a rhythm other than VF, VT or asystole) but the patient has no palpable pulse, so it is recognised by checking the patient. In adult resuscitation guidelines PEA and asystole are the non-shockable cardiac arrest rhythms: high-quality CPR, epinephrine as soon as possible and a search for reversible causes (the Hs and Ts, such as hypovolaemia, hypoxia, tension pneumothorax and cardiac tamponade). VF and pulseless VT are the shockable rhythms.

What the strip shows

1. Rate: R–R = 14 small boxes, 1500 ÷ 14 ≈ 107 per minute.
2. Rhythm: regular, every R–R is 0.56 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.12 s, constant, within 0.12–0.20 s.
5. QRS: 0.06 s, narrow (below 0.12 s).
sinus tachycardia

What the patient shows

no pulse despite organised electrical activity: pulseless electrical activity (PEA), a non-shockable cardiac arrest rhythm

Answer

pulseless electrical activity (PEA)

Answer

pulseless electrical activity (PEA)

PEA is recognised at the bedside, never from the strip alone. This is exam practice, not clinical guidance.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions